Georgia, 2012

Damaging Winds in Georgia, March 3, 2012

March 3, 2012 · NWS JAX · 14 events in 5 counties and zones

Several pre-frontal lines of severe storms moved across SE Ga under strong shear and marginal surface based instability. Most storms had well defined mesocyclone rotations, however tornado touchdown was not confined in most cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several pre-frontal lines of severe storms moved across SE Ga under strong shear and marginal surface based instability. Most storms had well defined mesocyclone rotations, however tornado touchdown was not confined in most cells. Widespread wind damage occurred as storms passed across the area from late morning through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 3, 9:45 AM EST, 15 minutes earlier.

Area forecast discussion, Mar 3, 9:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST SAT MAR 3 2012

...SLIGHT RISK OF SEVERE STORMS THROUGH TONIGHT AND FLOOD WATCH
FOR SE GA THIS AFTN AND EARLY THIS EVENING...

...TORNADO WATCH FOR PORTIONS OF SOUTHEAST GEORGIA INTO EARLY
AFTERNOON...

.UPDATE...SFC ANALYSIS SHOWS A COLD FRONT FROM ERN GA TO EXTREME
SE AL WHERE A FRONTAL WAVE HAS BEEN DEVELOPING. AHEAD OF COLD
FRONT...NMRS SHOWERS AND SCT TSTMS HAVE BEEN DEVELOPING EARLY THIS
MORNING. STRONGEST CONVECTION IS OVER THE FL PANHANDLE AND SW GA
AT THIS TIME. LATEST RADAR TRENDS SHOW CONVECTION WEAKENS A BIT AS
IT ENTERS OUR NW ZONES LIKELY DUE TO MOVING OUT OF AHEAD OF
STRONGER DYNAMICS AND DRIER AIR ALOFT. THE JAX SOUNDING SHOWS
STRONG SUBSIDENCE/DRIER AIR ABOVE ABOUT 760 MB AND PWAT OF JUST
UNDER 1 INCH. FURTHER W TLH SOUNDING SHOWS HIGHER PWATS NEAR 1.3
INCHES AND MORE FAVORABLE ENVIRONMENT FOR DEEP CONVECTION.

BEFORE COLD FRONT MOVES INTO THE AREA TONIGHT...TEMPS TODAY
EXPECTED TO WARM TO THE UPPER 70S N TO MID 80S S ZONES. GUSTY
WINDS OUTSIDE OF CONVECTION EXPECTED AS TEMPS WARM DUE TO MIXING
AND ANTICIPATE GUSTY WINDS OF 30 TO 40 MPH LATER THIS MORNING
INTO THE AFTN HOURS. LAKE WIND ADVY IS IN EFFECT FOR THIS.

SEE NO REASON TO DEVIATE FROM FLOOD WATCH ATTM AS CONVECTION EXPECTED
TO MOVE INTO THE SE GA ZONES LATER THIS MORNING AND THROUGH THE
AFTN WITH TRAINING CELLS EXPECTED AS THE FRONT BEGINS TO STALL
TEMPORARILY. BETTER UPPER LEVEL SUPPORT BEGINS TO TAKE PLACE THIS
AFTERNOON AND CONT INTO THE NIGHT TIME HOURS. HIGHER RAINFALL
AMOUNTS GENERALLY NW OF A LINE FROM NAHUNTA TO STATENVILLE WITH
WIDESPREAD 2-4 INCHES...POSSIBLY HIGHER IN ISOLD SPOTS.

AS FAR AS CONVECTION...A TONGUE OF HIGHER INSTABILITY WITH SBCAPE
OF AT LEAST 700 J/JG IS LOCATED ALONG OUR NWRN ZONES AND BULK
SHEARS OF NEAR 60 KT. THERE IS A GOOD CHANCE OF SOME SEVERE STORMS
ENTERING OUR NW ZONES OVER THE NEXT 3 HOURS AS THE FRONT SLOWLY
PUSHES SEWD TOWARD OUR AREA. ONE CELL MOVING INTO COFFEE COUNTY
AT 935 AM HAS SHOWED SIGNS OF BEING SEVERE. DECENT TURNING IN THE
LLVLS AND STRONG WINDS ALOFT CREATING A FAVORABLE AREA FOR
TORNADIC CELLS AND WILL BE MONITORED CLOSELY. THE TORNADO WATCH
GOES UNTIL 2 PM TODAY AND LIKELY NEED TO BE EXPANDED EWD LATER
TODAY AND EXTENDED S AND SE TO COVER POSSIBLE SEVERE STORMS.

&&

.AVIATION...MVFR CIGS WILL IMPACT THE FL TAF SITES THROUGH THIS
MORNING AND COULD CONTINUE INTO EARLY AFTERNOON BEFORE LIFTING TO
VFR. SSI MAY SEE BRIEF PERIOD OF MVFR CIGS LATER THIS MORNING.
THEN...CONVECTION APPROACHES ALL TERMINALS FROM THE WEST THIS
AFTN...IMPACTING SSI AND GNV FIRST. FOR NOW...MVFR CONDS IN CONVECTION
FCST BUT CERTAINLY POSSIBLE IFR MAY OCCUR IN THE STRONGER CONVECTION
FOR SSI AND JAX AFT ABOUT 19Z. LOW LEVEL WIND SHEAR CONTINUES IN
THE TAFS THIS MORNING BEFORE LLVL WINDS MIX DOWN TO THE SFC.

&&

.MARINE...
WINDS ARE SWLY AROUND 10-15 KT AND WILL CONT TO INCREASE. SEAS OF
2-4 FT INDICATED FROM BUOYS. HAVE MEDIUM CONFIDENCE WINDS WILL
REMAIN JUST BELOW ADVY UNTIL THIS EVENING SO FOR NOW EXERCISE
CAUTION LOOKS GOOD THROUGH ABOUT 7 PM FOR MARINE ZONES. OFFSHORE
WATERS...GALE WATCH LATER TONIGHT IS WARRANTED BASED TIGHTENING
OF PRES GRADIENT AS AN AREA OF LOW PRES ALONG THE FRONT STRENGTHENS
THE SLY FLOW. SEAS COULD BUILD TO UP TO 11 FT OVER THE OFFSHORE
WATERS ON SUNDAY.

RIP CURRENTS: LOW RISK TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  47  63  40 / 100 100  70   0
SSI  73  48  59  44 /  90 100  90   0
JAX  84  50  63  38 /  60 100  90   0
SGJ  84  52  61  43 /  50  90  90   0
GNV  83  51  63  37 /  50 100  80   0
OCF  85  54  63  37 /  30  90  80   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR ALACHUA-BAKER-BRADFORD-
     CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-MARION-
     NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...FLOOD WATCH FROM 1 PM EST THIS AFTERNOON THROUGH LATE TONIGHT
     FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL
     CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND
     GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

     FIRE WEATHER WATCH SUNDAY AFTERNOON FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

     LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.

AM...GALE WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST SUNDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EST SUNDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
     FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
     TO FLAGLER BEACH FL OUT 20 NM.

&&

SHASHY/ZIBURA/WALKER
Hazardous weather outlook, Mar 3, 8:07 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
807 AM EST SAT MAR 3 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-040700-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
807 AM EST SAT MAR 3 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...TORNADO WATCH 68 IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
TODAY...

...SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE
THIS AFTERNOON AND TONIGHT...

...FLOOD WATCH FOR SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT...

...SMALL CRAFT ADVISORIES TONIGHT AND SUNDAY...

...GALE WATCH FOR THE OFFSHORE WATERS TONIGHT AND SUNDAY...

...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR NORTHEAST FLORIDA...

.DAY ONE...TODAY AND TONIGHT...

A STRONG FRONTAL SYSTEM WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS
WILL IMPACT SOUTHEAST GEORGIA AND NORTHEAST FLORIDA LATER TODAY.
A TORNADO WATCH IS NOW IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
THROUGH 2 PM. IN ADDITION...DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE LATER THIS MORNING AND IN THE AFTERNOON ACROSS SOUTHEAST
GEORGIA. SCATTERED STRONG STORMS CAPABLE OF GUSTY WINDS WILL BE
POSSIBLE ACROSS NORTHEAST FLORIDA THIS AFTERNOON.

THE SQUALL LINE WILL STALL ACROSS SOUTHEAST GEORGIA THIS
AFTERNOON...AND PRODUCE WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4
INCHES. LOCALLY HEAVY RAINFALL...UP TO 6 INCHES...WILL BE POSSIBLE
WHERE TRAINING STORMS PROGRESS ACROSS SOUTHEAST GEORGIA AND A FLOOD
WATCH HAS BEEN ISSUED.

SUSTAINED SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35 TO 40
MPH WILL BE POSSIBLE ACROSS NORTHEAST FLORIDA AND COASTAL SOUTHEAST
GEORGIA TODAY OUTSIDE OF THUNDERSTORM ACTIVITY. A LAKE WIND ADVISORY
HAS BEEN ISSUED.

SMALL CRAFT ADVISORIES ARE IN EFFECT TONIGHT FOR STRONG WINDS
FOLLOWING THE COLD FRONTAL PASSAGE. A GALE WATCH HAS ALSO BEEN
ISSUED FOR THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY...

RELATIVE HUMIDITIES WILL FALL TO CRITICAL LEVELS SUNDAY...WITH A
FIRE WEATHER WATCH FOR NORTHEAST FLORIDA SUNDAY AFTERNOON. DRY AND
BREEZY CONDITIONS WILL LIKELY CONTINUE ON MONDAY.

A LONG PERIOD OF ONSHORE FLOW WILL START ON TUESDAY AND LAST THROUGH
THE END OF THE WEEK. ELEVATED RISK OF RIP CURRENTS CAN BE EXPECTED
ALONG WITH POSSIBLE COASTAL FLOODING AND BEACH EROSION AS THE FULL
MOON IMPACTS TIDAL LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY AND EARLY TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
March 3, 10:00 AM EST
Where
Coffee County, 0.91 mi SE of Broxton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.620, -82.890

Downburst winds blew a quarter of the roof off of a commercial building. There was some structural damage to homes. Trees and power lines were also reported in the area.

Thunderstorm Wind, Coffee

When
March 3, 10:06 AM EST
Where
Coffee County, 0.91 mi SW of West Green
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.610, -82.740

Power lines were blown down in West Green.

Funnel Cloud, Coffee

When
March 3, 10:15 AM EST
Where
Coffee County, 1.81 mi SW of Lehigh
Reported by
Public
Coordinates
31.650, -82.740

A funnel cloud was sighted near Highway 221 about 3 miles north of West Green.

Thunderstorm Wind, Clinch

When
March 3, 12:22 PM EST
Where
Clinch County, 3.5 mi S of Cogdell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.120, -82.720

Trees and street signs were blown down near the Cogdell Highway.

Funnel Cloud, Clinch

When
March 3, 12:22 PM EST
Where
Clinch County, 3.5 mi S of Cogdell
Reported by
Trained Spotter
Coordinates
31.120, -82.720

A funnel cloud was seen near the Cogdell Highway.

Thunderstorm Wind, Clinch

When
March 3, 12:35 PM EST
Where
Clinch County, 5.09 mi NW of Dupont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.040, -82.920

Numerous trees and power lines were reported blown down about 7 miles north of Dupont in northwest Clinch county on Tomlinson Road near State Road 122 and 168.

Funnel Cloud, Ware

When
March 3, 12:45 PM EST
Where
Ware County, 0.59 mi E of Waresboro
Reported by
Public
Coordinates
31.250, -82.470

A funnel cloud was reported near Waresboro.

Thunderstorm Wind, Ware

When
March 3, 12:45 PM EST
Where
Ware County, 4.36 mi WSW of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.250, -82.740

Trees were blown down near Trail Road.

Thunderstorm Wind, Ware

When
March 3, 12:55 PM EST
Where
Ware County, 1.37 mi ENE of Waycross
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.230, -82.330

Trees were blown down near Plant Avenue and one large tree fell on a fence of a residence. The time of damage was based on radar imagery. The cost of damage was estimated.

Funnel Cloud, Wayne

When
March 3, 1:00 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Reported by
State Official
Coordinates
31.600, -81.890

A funnel cloud was reported over Jesup. No damage was reported.

Thunderstorm Wind, Ware

When
March 3, 1:00 PM EST
Where
Ware County, 1.82 mi SE of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.200, -82.330

Medium size tree limbs and street signs were blown down. The time of damage was based on radar.

Thunderstorm Wind, Ware

When
March 3, 1:40 PM EST
Where
Ware County, 0.59 mi E of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.270, -82.660

Trees were blown down onto power lines near Millwood. The time of damage was based on radar.

Funnel Cloud, Brantley

When
March 3, 2:10 PM EST
Where
Brantley County, Hoboken
Reported by
Emergency Manager
Coordinates
31.180, -82.130

County Emergency Management received several funnel cloud reports in Hoboken.

Thunderstorm Wind, Ware

When
March 3, 2:20 PM EST
Where
Ware County, 1.5 mi NNE of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.240, -82.340

Trees were blown down onto power lines near Sunnyside. The time was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372345, 372346, 372340, 372347, 372356, 372349, 372341, 372358, 372350, 372342, 372351, 372352, 372344, 372353.